Torsades de Pointes is a specific type of ventricular tachycardia, or fast heart rhythm that begins in your heart ventricles. You can get it if you inherited Long QT syndrome or if you take certain medicines. Although Torsades de Pointes can be deadly if untreated, treatment greatly improves your outlook.
Torsades de Pointes is a type of very fast heart rhythm (tachycardia) that starts in your heart’s lower chambers (ventricles). Unlike a normal pulse rate of 60 to 100 beats a minute, a fast heartbeat in your ventricles (ventricular tachycardia) is more than 100 beats a minute. Torsades de Pointes can lead to a heart rate anywhere between 150 to 300 beats a minute.
People who have Long QT interval (seen on the electrocardiogram), an electrical problem with their heart, tend to get Torsades de Pointes. Genetic abnormalities or sometimes certain medicines can cause Long QT interval.
If you have a Long QT interval and your ventricles get an extra contraction during the time when they’re supposed to be getting ready for the next one, you may get Torsades de Pointes.
Torsades de Pointes is actually ventricular tachycardia that happens in the setting of Long QT interval. During Torsades de Pointes, your provider can see a specific pattern of ventricular tachycardia that looks like twisting points or peaks (which is what the name means in French) on an electrocardiogram (EKG). Torsades de Pointes can lead to ventricular fibrillation, which can be deadly.
You can get Torsades de Pointes if you inherited Long QT syndrome or if you take certain medicines that can cause Long QT interval.
Researchers aren’t sure how many people get Torsades de Pointes from medicines, but getting Long QT syndrome from medicines is common. This can put you at risk for Torsades de Pointes.
Anywhere from one in 2,000 people to one in 20,000 people may have been born with a genetic problem that can lead to Torsades de Pointes.
Half of the people with Torsades de Pointes don’t have any symptoms. People who get symptoms can experience:
Some people are born with Long QT syndrome, which can lead to Torsades de Pointes. More often, medicines can cause Torsades de Pointes.
Medicines that can cause Torsades de Pointes include:
Some risk factors are harder to control than others. Risk factors include:
Complications of Torsades de Pointes include:
Your provider can see a distinct pattern that looks like twisting points or peaks (which it means in French) on an electrocardiogram (EKG).
Tests to diagnose Long QT interval include:
You will stay in the hospital until your unusual heart rhythm is under control. Your provider may stop giving you medicines that could cause Torsades de Pointes and use other medicines and/or medical devices to help you.
If you inherited Long QT syndrome from your parents, your treatment will include more long-term solutions than someone who got Long QT syndrome from a medication.
Depending on your situation, your provider may give you:
Your provider may use one of the following medical devices:
Any surgery can have complications, but it’s worth the risk to give your heart a normal rhythm. It may save your life.
With a Torsades de Pointes diagnosis, you can take care of yourself in these ways:
You can reduce your risk of Torsades de Pointes in these ways:
If Long QT syndrome runs in your family, a healthcare provider can test your family members to see if they have it.
Avoid medications that can cause Long QT interval and can put you at risk for Torsades de Pointes.
Your fast heart rhythm (ventricular tachycardia) from Torsades de Pointes often stops by itself, but it will come back often. It can also lead to sustained ventricular fibrillation if you don’t get treatment.
Without treatment, Torsades de Pointes can keep coming back or may lead to ventricular fibrillation, which can be deadly.
If you don’t get treatment, Torsades de Pointes could be deadly. With treatment, your chances of survival are good, especially if you stop taking the medicine that caused Long QT interval.
There are several things you should do to take care of yourself with Torsades de Pointes.
Because of your risk of sudden death, you need to be sure to keep your follow-up appointments with your provider. Also, let your provider know if you’ve had bad side effects from medicines.
You should go to the ER if you have a very fast pulse rate or if you feel palpitations, dizziness or lightheadedness or you get fainting episodes.
A note from Cleveland Clinic
Torsades de Pointes can be dangerous if it’s not treated. But your outlook is good if you follow your provider’s instructions and keep your follow-up appointments. Getting basic life support training for your family may give you peace of mind in case you need help.
Last reviewed by a Cleveland Clinic medical professional on 08/13/2021.
Learn more about our editorial process.